Illinois, 2011

Excessive Heat in Illinois, June 4 to 8, 2011

June 4 to 8, 2011 · NWS LSX · 2 events in 2 counties and zones

The first heat wave of the summer hit the St. Louis Metropolitan Area area in early June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the summer hit the St. Louis Metropolitan Area area in early June. High temperatures rose into the upper 90s with the Heat Index ranging form 100 - 105. The St. Louis County Health Department reported 39 people treated and released and 7 admitted for heat related illnesses at area hospitals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 5:49 AM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 4, 5:49 AM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
649 AM CDT SAT JUN 4 2011

.DISCUSSION...
/310 AM CDT SAT JUN 4 2011/

THE LARGE UPPER HIGH CURRENTLY CENTERED IN SE MO WILL RETROGRADE
INTO THE SOUTHERN PLAINS OVER THE NEXT SEVERAL DAYS AS HEIGHTS
DECREASE ALOFT ACROSS THE MIDDLE AND UPPER MS VALLEY AND NWLY FLOW
DEVELOPS. THIS WILL ALLOW THE COLD FRONT NOW STRETCHING FROM WI
INTO SW IA AND NRN KS TO MEANDER INTO THE AREA AND PROVIDE
THUNDERSTORM CHANCES TO PORTIONS OF THE AREA. THE MAIN STORY
HOWEVER WILL CONTINUE TO BE HEAT.

MODEL SOLUTIONS FROM THE 00Z CYCLE ARE NOT AS BULLISH WITH THE
SOUTHWARD PENETRATION OF THIS FRONT AS THEY WERE 24 HOURS AGO AND
THIS TRANSLATES INTO GREATER LONGEVITY OF THE HEAT. THE FRONT IS
ONLY FORECAST TO BE IN THE VICINITY OF THE MO/IA BORDER AT 00Z
TONIGHT. WEST SOUTHWESTERLY LOW LEVEL FLOW AND A PROMINENT THERMAL
RIDGE IS A FAVORABLE PATTERN FOR SOME OF THE WARMEST TEMPERATURES
AND I THINK HIGHS TODAY WILL BE A TAD WARMER IN MOST LOCATIONS
THAN YESTERDAY...ONCE AGAIN AT OR NEAR RECORD LEVELS IN SPOTS. DEW
POINTS SHOULD EXHIBIT THE SAME GENERAL TRENDS WITH A RISE THROUGH
MIDDAY THEN DECREASE DURING MID-LATE AFTERNOON AS MIXING DEEPENS.
MAX AFTERNOON HEAT INDICES WILL BE AROUND 100 DEGREES IN THE ST
LOUIS METRO AREA. AFTERNOON AND EARLY EVENING CAPE VALUES WILL
EXCEED 3000 J/KG IN THE VICINITY OF THE FRONT WITH LITTLE CIN BUT
ONLY WEAK FRONTAL FORCING. THIS WOULD SUPPORT THE POTENTIAL FOR
SCATTERED THUNDERSTORMS ACROSS NE MO INTO WEST CENTRAL IL.

I'M NOT REALLY SURE WHERE THE FRONT WILL ACTUALLY RESIDE AFTER
THIS EVENING. THE GFS NEVER BRINGS THE FRONT MUCH SOUTH OF THE MO/IA
BORDER WHILE THE NAM SAGS IT TO A POSITION FROM NORTH CENTRAL MO
TO JUST NORTH OF ST LOUIS INTO SOUTH CENTRAL IL BY SUNDAY
EVENING...THEN RETREATS IT NORTHWARD ON MONDAY. I HAVE USED THE
SOUTHERN-MOST POSITION OF THE NAM TO DICTATE THE POPS FOR THE
FORECAST. COVERAGE SHOULD RANGE FROM ISOLATED-SCATTERED IN THE
VICINITY OF THE FRONT. WELL ABOVE NORMAL LEVELS OF HEAT WILL
PERSIST SOUTH OF THE FRONT WITH H85 TEMPS AVERAGING +22 DEGC. WITH
IT NOW APPEARING THAT THE FRONT WILL NEVER PUSH SOUTH OF THE ST
LOUIS METRO AREA...I HAVE BOOSTED THE HIGHS A BIT WITH READINGS IN
THE MID-UPPER 90S INTO EARLY NEXT WEEK AND MAX AFTERNOON HEAT
INDEX VALUES AROUND 100. GIVEN THESE READINGS I HAVE DECIDED TO
ISSUE A HEAT ADVISORY FOR THE METRO AREA...NOT FOR EXTREME HEAT
VALUES ANY ONE DAY...BUT RATHER FOR THE LONGEVITY OF THE HEAT
WHICH IS NOW FORECAST TO PERSIST 4-5 DAYS. THESE CUMULATIVE
EFFECTS HAVE BEEN SHOWN TO BE A BIG CONTRIBUTOR TO HEAT RELATED
ILLNESSES.

GLASS

&&

.AVIATION...
/638 AM CDT SAT JUN 4 2011/
PRIMARY CONCERN FOR THE NEXT COUPLE OF HOURS IS LOCALLY IFR/LOW
MVFR FOG...PRIMARILY IN RIVER VALLEYS AND OTHER SHELTERED SPOTS.
THIS FOG SHOULD DISSIPATE BY 14Z...BUT VSBYS MAY CONTINUE TO BE
REDUCED TO 6-8SM BY HAZE THROUGH THE DAY. A WEAK COLD FRONT WILL
DIP INTO NORTHERN MISSOURI LATE THIS AFTERNOON WHICH IS LIKELY TO
PRODUCE SCATTERED THUNDERSTORMS. STORMS MAY CONTINUE THROUGH A
GOOD PORTION OF THE NIGHT OVER NORTHERN MISSOURI/WEST CENTRAL
ILLINOIS DUE TO THE FRONT INTERACTING WITH THE LOW LEVEL JET AND
AN UPPER LEVEL DISTURBANCE. VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF STORMS TONIGHT.

SPECIFICS FOR KSTL...
VFR FLIGHT CONDITIONS AND SOUTHWEST FLOW WILL PREVAIL TODAY. SOME
HAZE WILL LIKELY BRING VSBYS DOWN TO THE LOWER END OF VFR THOUGH.
WILL LIKELY SEE SCATTERED THUNDERSTORMS OVER NORTHERN MISSOURI
THIS AFTERNOON AND TONIGHT...BUT I EXPECT THE STORMS WILL STAY
WELL NORTH OF THE TERMINAL.

CARNEY

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR JUNE 3 AND 4.

          JUNE 3              JUNE 4

KSTL     96(1895,1911,2011)   97(1911)
KCOU     97(1911)             97(1911)
KUIN     99(1934)             98(1934)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT TUESDAY FOR
     ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT TUESDAY FOR
     MADISON IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 4, 3:02 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CDT SAT JUN 4 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. A FEW STORMS MAY
BECOME SEVERE...CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS
AFTERNOON IN THE ST LOUIS METRO AREA. A HEAT ADVISORY IS IN
EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE HEAT
ADVISORY PRODUCT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF NORTHEAST AND
EAST CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST
ILLINOIS ON SUNDAY AND SUNDAY NIGHT.

MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE
AFTERNOON SUNDAY THROUGH TUESDAY IN THE ST LOUIS METRO AREA. A
HEAT ADVISORY IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER
TO THE HEAT ADVISORY PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

GLASS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
June 4, 12:00 PM CST to June 8, 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
June 4, 12:00 PM CST to June 8, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335696, 335697.